Winter Storm, Ashtabula
- When
- January 22, 1:30 AM EST to January 23, 3:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of low pressure over the Northern Great Lakes moved southeast into northern Ohio early on January 22nd. Heavy snow associated with this low spread into northwestern Ohio just after midnight, and as far east as northeast Ohio by daybreak on the 22nd.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure over the Northern Great Lakes moved southeast into northern Ohio early on January 22nd. Heavy snow associated with this low spread into northwestern Ohio just after midnight, and as far east as northeast Ohio by daybreak on the 22nd. Visibilities during the morning hours were reduced to near zero at times. The activity diminished during the middle part of the day as the low pulled out to the east. However, cold winds blowing across Lake Erie caused lake effect snow showers to develop during the afternoon from Cleveland east. The lake effect activity then persisted into the early morning hours of the 23rd. Northerly winds gusting to as high as 35 mph caused much blowing and drifting of snow. Accumulations during this event ranged from 7 to 12 inches across the northern quarter of Ohio with highest amounts in the Toledo area. Officially, 12 inches of snow was measured at Toledo Express Airport (Lucas County) with 7.4 inches measured at Cleveland Hopkins Airport (Cuyahoga County). Treacherous driving conditions were reported along with hundreds of accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 21, 11:37 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 1137 PM EST FRI JAN 21 2005 .AVIATION (06Z-06Z)... FIRST WEDGE OF SNOW MOVING INTO WRN OH THEN THE MORE PERSISTENT SNOW WILL MOVE IN A FEW HOURS LATER. ONCE THE SNOW MOVES INTO STAY VSBY 1SM OR LESS WITH CIGS BELOW 1000 FEET. WINDS WILL START PICKING UP FROM W TO E IN THE AFTN. SFC LOW SEEMS ON TRACK AS PER PRES FALLS. ETA AND GFS LOOK GOOD. ANOTHER S/WV MOVS IN EARLY SATURDAY NIGHT AND H8 AND LK TEMP DIF NR 20C AND WITH BASE OF INVERSION GETTG UP TO 7000 FEET AND PLENTY OF SYNOPTIC MSTR SHOULD BE SOME LAKE EFFECT...HOWEVER...PARTIALLY FROZEN LAKE ERIE AND PART OF HURON AND BLDG IN RIDGE WILL KEEP THE SNOWFALL AMOUNTS DOWN SOME. && .SHORT TERM (OVERNIGHT)...SNOWFALL ABOUT ON SCHEDULE. JUST MAKING SOME MINOR WORDING ADJUSTMENTS INCREASING THE POPS EAST AND INCREASING THE OVERNIGHT SNOWFALL A LITTLE. ONCE THE SNOW STARTS THE VSBY DROPS RAPIDILY TO 1 MILE. ADJUSTED SOME MIN TEMPS A LITTLE. && .PREVIOUS DISCUSSIONS... .SHORT TERM (TONIGHT THROUGH SUNDAY)... CLOUDS WL INCREASE QUICKLY TNGT AND SNOW WL SPREAD ACRS FROM WEST TO EAST. SNOW WL INCREASE IN INTENSITY PRETTY QUICKLY ESPCIALLY ACROSS WESTERN COUNTIES. ALL MODELS TRACK SFC LOW PRETTY FAR SOUTH WITH ETA STILL THE FARTHEST NORTH (NEAR MORGANTOWN). ETA HAS BEEN WETTEST MODEL AND HAS EVEN MOISTENED UP MORE WHICH MAY BE IN RESPONSE TO SIGNIFCANT UPPER DIVERGENCE THAT IT DEVELOPS OVER NE OH AND NW PA NEAR UPPER LOWS (H8 H7 AND H5 ALL NEARBY). NOT SURE WE WILL SEE LIQUID EQUIVALENTS AS HIGH AS ETA SINCE NO DIRECT CONNECTION TO GULF ALTHOUGH HIGHER DEWPOINTS NOT TOO FAR SOUTH ATTM. WOULD OF COURSE EXPECT HEAVIEST SNOW TO FALL IN ZONE BETWEEN H8 AND H7 LOW WHICH TRACKS ACROSS N OHIO INTO PA. OTHER MODELS FALL SOMEWHERE IN BETWEEN ETA AND GFS AND BEST APPROACH ALL WINTER HAS BEEN FOR A COMPROMISE BETWEEN GFS AND ETA AND WILL DO SO AGAIN. THIS PUTS QPF BETWEEN .60 AND .30 FOR MOST OF FCST AREA AND WITH 20:1 RATIO CAN GET UPWARDS OF 10-12 INCHES IN MAX SNOW ZONE. NE FLOW PROBLEMATIC FROM CLE TOWARD FREMONT AS BUFKIT SHOWS UNSTABLE LAYER JUST BELOW 850 MB AND LAKE ENHANCEMENT WL ALMOST CERTAINLY ADD AT LEAST A COUPLE ADDITIONAL INCHES. ICE ON WESTERN LAKE ERIE WL CUT LAKE ENAHNCEMENT BACK SOME BUT WL PROB NEED 10-12 INCHES MENTIONED IN THIS LAKE ENHANCED ZONE AS WELL. HEAVIEST MAY JUST SLICE SOUTH OF TOLEDO BUT WL NOT CUT THE FCST SO THIN AT THIS TIME. SOMEWHAT LESSER AMOUNTS NORTH OF YNG TO ERIE AS SFC LOW CUTS UNDER MASON DIXON LINE AND BEGINS TO REDVELOP OFF E COAST BUT STILL A GOOD CHANCE FOR MODERATE TO HEAVY SNOW AS UPPER LOWS COME ACROSS AREA. SNOW WILL LIKELY CONTINUE INTO EARLY SATURDAY NIGHT IN LAKE ENAHNCED AREA OTHERWISE WL TAPER OFF FROM WEST TO EAST SATURDAY AFTERNOON. MODELS SHOW GRADIENT INCREASING AND MIXED LAYER BEGINS TO INTERSECT WITH GRADIENT WINDS OF 35 KNOTS OR EVEN A BIT HIGHER SO WILL HAVE TO TALK ABOUT BLOWING/DRIFTING SNOW WHICH COULD BECOME AS IMPORTANT AS STORM ITSELF WEST OF I-71. TOUGH TO GET BLIZZARD CONDITIONS AROUND HERE WITHOUT FALLING SNOW BUT LOCALIZED BLIZZARD CONDITIONS COULD DEVELOP IN AREAS EXPOSED TO WIND AND IN AREAS WHERE SOME LAKE ENHANCED SNOW CONTINUES SATURDAY AFTERNOON INTO SATURDAY EVENING. FLURRIES NEAR LAKE ERIE SUNDAY MORNING OTHERWISE BECOMING SUNNY AND STILL COLD SUNDAY. && .LONG TERM (SUN NIGHT THROUGH FRIDAY)... WARMING TREND STARTS RIGHT AWAY ON SUNDAY NIGHT AS FLOW ALFOT BECOMES MORE ZONAL. WEAK CLIPPER COMBINED WITH WAA COULD GENERATE SOME LGT SNOW LATE SUNDAY NIGHT INTO MONDAY. RESPITE FROM THE COLD FOR TUESDAY AND WEDNESDAY AS TEMPERATURES WILL RISE TO NEAR OR EVEN A BIT ABOVE NORMAL (30S) AS SOUTHWEST FLOW LASTS A COUPLE OF DAYS AHEAD OF NEXT COLD FRONT ON WEDNESDAY. GFS KEEPS FLOW RATHER MILD LATER IN WEEK BUT ECMWF BUILDS ANOTHER ARCTIC HIGH SOUTH ACROSS GRTLKS WHICH HAS BEEN TENDECY THIS WINTER SO WL COMPROMISE BETWEEN THE TWO AS FAR AS TEMPS. DO NOT SEE ANY BIG PCPN THREAT OTHER THAN SOME LAKE FLURRIES AT THIS TIME LATE IN THE WEEK AND WILL KEEP IT DRY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH..WINTER STORM WATCH LATE TONIGHT AND SATURDAY. PA..WINTER STORM WATCH SATURDAY AND SATURDAY EVENING. && SHORT TERM UPDATE...KIELTYKA SHORT TERM...KOSARIK LONG TERM...KOSARIK AVIATION...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EST FRI JAN 21 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221200- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 520 AM EST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY HEAVY SNOW IS POSSIBLE FOR THE AREA LATE TONIGHT INTO SATURDAY. AS LOW PRESSURE MOVES INTO THE OHIO VALLEY FROM THE NORTHERN PLAINS TONIGHT...EXPECT SNOW TO DEVELOP FROM WEST TO EAST. SNOW ACCUMULATIONS OF 2 TO 5 INCHES IS POSSIBLE WEST OF I-71...WHILE 1 TO 3 INCHES IS POSSIBLE EAST. REFER TO THE LATEST WINTER WEATHER STATEMENTS FOR ADDITIONAL DETAILS ON THE UPCOMING WINTER STORM. .DAYS TWO THROUGH SEVEN... SNOW WILL CONTINUE ACROSS THE ENTIRE AREA SATURDAY INTO SATURDAY EVENING. STORM TOTAL ACCUMULATIONS OF 5 TO 10 INCHES IS POSSIBLE THROUGH SATURDAY NIGHT. IN ADDITION...NORTHERLY WINDS WILL INCREASE TO 15 TO 30 MPH...CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW SATURDAY AFTERNOON AND NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MRD
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435071, 5435072, 5435073, 5435074, 5435075, 5435076, 5435077, 5435078, 5435079, 5435080, 5435081, 5435082, 5435083, 5435084, 5435085, 5435164, 5435165.